Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 19, NWS Tucson, AZ

July 15, 2024Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 15, 2024, 4:54 PM MST for Cochise County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2024, 4:54 PM MST (23:54 UTC)
Expired
Jul 15, 2024, 8:00 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 65 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 5:00 PM MSTFLASH FLOOD5 Ese Sierra Vista, AZ[DELAYED REPORT] Video from broadcast media on social media shows flash flooding. Exact location and timing unknown.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2024-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 335 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2024-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
335 J/kg
Mixed-layer CIN
-288 J/kg
Mixed-layer LCL
1769 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

825 
WGUS55 KTWC 152354
FFWTWC
AZC003-160300-
/O.NEW.KTWC.FF.W.0019.240715T2354Z-240716T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
454 PM MST Mon Jul 15 2024

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Southwestern Cochise County in southeastern Arizona...

* Until 800 PM MST.

* At 454 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain near and south of Sierra Vista. Between 1 and 2 inches 
  of rain have fallen. Additional rainfall amounts of 0.5 to 1 inch 
  are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Sierra Vista, Hereford, Fort Huachuca, Palominas and Ramsey Canyon 
  Preserve.

This includes the following highways...
	Route 90 between mile markers 317 and 318...and
	near mile marker 322.
	Route 92 between mile markers 322 and 347.

This includes the following streams and drainages...
  San Pedro River and Spring Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3135 11017 3145 11035 3158 11032 3152 11015
      3138 10999

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

WJM
3 follow-up statements
346 
WGUS75 KTWC 160053
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
553 PM MST Mon Jul 15 2024

AZC003-160300-
/O.CON.KTWC.FF.W.0019.000000T0000Z-240716T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
553 PM MST Mon Jul 15 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING 
FOR SOUTHWESTERN COCHISE COUNTY...

At 553 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the Sierra Vista area. Between 1 and 3 inches of rain 
have fallen. Additional rainfall amounts of 1 to 2 inches are 
possible in the warned area. Flash flooding is ongoing.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Sierra Vista, Hereford, Fort Huachuca, Palominas and Ramsey Canyon 
  Preserve.

This includes the following highways...
	Route 90 between mile markers 317 and 318...and
	near mile marker 322.
	Route 92 between mile markers 322 and 346.

This includes the following streams and drainages...
  Spring Creek and San Pedro River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3135 11017 3145 11035 3158 11032 3152 11015
      3138 10999

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

WJM
486 
WGUS75 KTWC 160221
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
721 PM MST Mon Jul 15 2024

AZC003-160300-
/O.CON.KTWC.FF.W.0019.000000T0000Z-240716T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
721 PM MST Mon Jul 15 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING 
FOR SOUTHWESTERN COCHISE COUNTY...

At 721 PM MST, Heavy rain had ended in the Sierra Vista area, 
however expect heavy flow to continue in washes and streams along 
with some flooding of roadways to continue this evening. Between 1 
and 3 inches of rain has fallen.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Sierra Vista, Hereford, Fort Huachuca, Palominas and Ramsey Canyon 
  Preserve.

This includes the following highways...
	Route 90 between mile markers 317 and 318...and
	near mile marker 322.
	Route 92 between mile markers 322 and 346.

This includes the following streams and drainages...
  Spring Creek and San Pedro River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3135 11017 3145 11035 3158 11032 3152 11015
      3138 10999

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

WJM
199 
WGUS75 KTWC 160259
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
759 PM MST Mon Jul 15 2024

AZC003-160309-
/O.EXP.KTWC.FF.W.0019.000000T0000Z-240716T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
759 PM MST Mon Jul 15 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 8 PM MST THIS EVENING FOR 
SOUTHWESTERN COCHISE COUNTY...

No additional rainfall is expected, however expect heavy flow to 
continue in streams and washes this evening, along with some road 
flooding. Please continue to heed remaining road closures.

&&

LAT...LON 3135 11017 3145 11035 3158 11032 3152 11015
      3138 10999

$$

WJM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 1:34 PM MST, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 15, 1:34 PM MST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
134 PM MST Mon Jul 15 2024

.SYNOPSIS...Temperatures slightly above normal through the rest
of this week, with typical mid July moisture levels across the
region. This will result in the daily chances for showers and
thunderstorms. The main threats will continue to be strong gusty
outflow winds and heavy rainfall leading to localized flash
flooding.

&&

.DISCUSSION...Area radars indicate scattered shower/thunderstorm
development mainly east/southeast of Tucson and in the White
Mountains attm. Movement of the storms was west at 5-10 mph. The
GOES-16 ECONUS Total Precipitable Water (PW) imagery continues to
show values ranging from near 0.75 inches in the White Mountains, to
around 1 inch in Cochise/Graham counties to over 1.50 inches in
central/western Pima County. The U of A WRF and SPC HREF models both
indicate the areas south/southeast of Tucson to be the most active
today, shifting into central Pima County during the evening hours
tonight. As for the Tucson metro area, both of these models have
minimal convection occuring across Tucson today. However, both
models do bring convection into far eastern/southeastern Pima County
between 4-6 pm today, so if any organization of these storms takes
place, or propagation along outflow boundaries occur, then
convection will be a possibility in Tucson.

Otherwise, a typical mid July monsoon pattern will continue through
the rest of the work week. The mid/upper level high will meander
between the Four Corners and west Texas, which keeps southeast
Arizona in a favorable east/southeast moisture transport regime. The
biggest uncertainty will be the day to day variability in shower and
thunderstorm coverage, any big days versus down days, and the amount
of debris clouds delaying convection initiation. Overall, each day
this week will have the potential for mainly afternoon and evening
showers and thunderstorms. By this weekend, an amplified ridge
builds across the western United States and the mid/upper level high
becomes centered to our north over the Great Basin. This is still a
favorable position for monsoon activity across southeast Arizona,
although as the mid level flow shifts to more of a northeasterly
direction, thunderstorms may have a greater potential of moving off
the rim into the lower deserts. High temperatures will be near
normal today and then 2-4 degrees above normal through the weekend.

The main concerns this week will continue to be the strong, gusty
outflow winds and areas of heavy rainfall leading to localized flash
flooding.

&&

.AVIATION...Valid through 17/00Z.
SCT-BKN clouds at 8k-12k ft AGL thru 16/04Z and again aft 16/18Z,
with diminishing cloud cover between 16/04Z and 16/18Z. SCT
TSRA/SHRA thru 16/04Z, mainly south/southeast of KTUS and in the
White Mountains. SCT TSRA/SHRA developing areawide again aft 16/19Z.
MVFR conditions in TSRA, with mountain obscurations, vsby reductions
and wind gusts to 40+ knots. Outside of TSRA, SFC wind at most
locations 12 knots or less favoring a SWLY thru NWLY direction
during the afternoon/early evening hours and variable in direction
at other times. The exception will be in the upper Gila River valley
near KSAD where WLY/NWLY SFC wind will be 15-19 kts with gusts to 28
kts thru 16/04Z and again aft 16/18Z. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Deeper moisture remains across southeast Arizona,
with typical mid July moisture levels expected through at least the
upcoming weekend. This will result in the daily cycle of mainly
afternoon and evening showers and thunderstorms. The main threats
will be strong, gusty and erratic outflow winds and heavy rainfall
leading to localized flash flooding. Minimum relative humidity
values will be 20-30 percent in most lower elevation locations and
25-40 percent in mountain areas. Away from thunderstorms, 20-foot
winds will generally be 15 mph or less, with afternoon/early evening
gusts to 20-25 mph and light winds overnight. Wind direction will
primarily be southwest through northwest through most of the week.
The exception will be in the upper Gila River valley around Safford,
where afternoon/early evening winds will be west-northwest at 15-20
mph and gusts to 25-30 mph through Tuesday.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.

&&

Zell

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 5:04 PM MSTAreal Flood AdvisoryTWCPima116 min
Jul 14, 5:29 PM MSTDust Storm AdvisoryTWCPima, Pinal61 min
Jul 14, 5:29 PM MSTFlash Flood Warning Considerable damage threatTWCCochise, Pima118 min
Jul 14, 5:39 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Pinal66 min
Jul 14, 5:48 PM MSTFlash Flood Warning Considerable damage threatTWCCochise, Pima3 hr
Jul 14, 6:00 PM MSTTornado WarningTWCPima, Pinal15 min
Jul 14, 6:04 PM MSTDust Storm WarningTWCPima, Pinal91 min
Jul 14, 6:22 PM MSTTornado WarningTWCPima23 min
Jul 14, 6:26 PM MSTSevere Thunderstorm WarningTWCPima, Pinal64 min
Jul 14, 6:45 PM MSTSevere Thunderstorm Warning Considerable damage threatTWCPima, Pinal45 min
Jul 14, 6:47 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 14, 6:49 PM MSTSevere Thunderstorm WarningTWCPinal30 min
Jul 14, 7:01 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal3 hr
Jul 14, 7:24 PM MSTSevere Thunderstorm Warning Considerable damage threatTWCPima, Pinal51 min
Jul 14, 8:11 PM MSTSevere Thunderstorm WarningTWCPima, Pinal49 min
Jul 15, 1:14 PM MSTSevere Thunderstorm WarningTWCCochise22 min
Jul 15, 2:30 PM MSTSevere Thunderstorm WarningTWCCochise45 min
Jul 15, 2:39 PM MSTAreal Flood AdvisoryTWCGraham, Greenlee3 hr
Jul 15, 2:49 PM MSTSevere Thunderstorm WarningTWCCochise41 min
Jul 15, 2:59 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 15, 3:11 PM MSTSevere Thunderstorm WarningTWCCochise49 min
Jul 15, 3:38 PM MSTAreal Flood AdvisoryTWCCochise112 min
Jul 15, 3:44 PM MSTSevere Thunderstorm Warning Considerable damage threatTWCCochise61 min
Jul 15, 4:03 PM MSTSevere Thunderstorm WarningTWCCochise20 min
Jul 15, 4:21 PM MSTSevere Thunderstorm WarningTWCCochise39 min
Jul 15, 4:37 PM MSTSevere Thunderstorm WarningTWCSanta Cruz38 min
Jul 15, 4:39 PM MSTSevere Thunderstorm WarningTWCCochise51 min
Jul 15, 4:52 PM MSTSevere Thunderstorm WarningTWCCochise38 min

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.